Breeze-Courier | Taylorville, IL
weather sponsored by
Hickory Estates of Taylorville




Advanced Search
search sponsored by


LOGIN | SUBSCRIBE






home : columns : dr. k May 24, 2016

   
9/4/2012 10:35:00 AM
Dr. K for September 4, 2012
Taper off antidepressant rather than stopping cold

DEAR DOCTOR K: I've been on an antidepressant for about a year, and I'm feeling much better. Why can't I just discontinue it?
 
DEAR READER: There's actually a very good reason: If not handled carefully, coming off your medication can cause disturbing symptoms -- and it can set you up for a relapse of depression.
 
Of course, you have the right to do anything you want with your medications. But I think you should talk with your doctor first about whether to stop the medication, and how. If you decide to stop, your doctor probably will advise you to taper the dose slowly. By doing so, you can minimize or avoid the symptoms that can occur if antidepressants are stopped too quickly.
 
Why do so-called "discontinuation symptoms" occur in the first place? Antidepressants work by altering levels of neurotransmitters. These are the chemical messengers that are sent by one brain cell (called a neuron) and then attach to another brain cell and affect its function. Neurons get used to a certain level of neurotransmitters. If you suddenly stop taking your antidepressant, neurotransmitter levels will drop quickly. This can cause a constellation of symptoms. They're not dangerous, but they may be uncomfortable.
 
Neurons connect to all the organs in the body and affect their function. As a result, discontinuation symptoms can be physical as well as mental. Symptoms may affect everything from digestion to sleep to balance. You may have trouble regulating your body temperature, or you may experience strange sensations such as pain, numbness or a ringing in your ears.
 
If someone, like you, who feels a lot better on an antidepressant stops the medicine, there is a chance the depression or anxiety for which they were treated will come back. It's not like insulin for diabetes, where once you need insulin, you'll likely always need it. The depression or anxiety may not return after stopping the medicine. But stopping the medicine suddenly can cause the same anxiety and depression you were trying to cure. You, and your family and friends, are in a better position to judge if that's happening than your doctor. So be mindful.
 
How long should it take to taper off your medicine? I wish I had an answer based on a scientific study. There are only a few studies, and my assessment of them is that it's best to taper the dose by about 25 percent each week, over three to four weeks.
 
Even though you are the best judge of whether your depression and anxiety are returning, check in regularly with your doctor after you've stopped the medication.
 
(Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.)


Anderson Jewelers




Article Comment Submission Form
Please feel free to submit your comments.

If you are looking for the SPEAK OUT submission form, you can find it by clicking here: Speak Out Form


Article comments are not posted immediately to the Web site. Each submission must be approved by the Web site editor, who may edit content for appropriateness. There may be a delay of 24-48 hours for any submission while the web site editor reviews and approves it.

NOTE: All information on this form is required. Your telephone number and email address will not be displayed or shared.
Submit an Article Comment
First Name:
Required
Last Name:
Required
Telephone:
Required
Email:
Required
Comment:
Required
Passcode:
Required
Anti-SPAM Passcode Click here to see a new mix of characters.
This is an anti-SPAM device. It is not case sensitive.
   












Trinity Dodge Fixed

NewsWebPagesOpinionPeopleObituariesAg & BusinessSportsContact Us
Subscriptions | Username & Password Reminder | Change Password | Life

Breeze-Courier & Printing | 212 S Main St. Taylorville, IL 62568 | (217) 824-2233 |
website@breezecourier.com

© Copyright 2014 Breeze-Courier & Printing. All Rights Reserved.
Original content may not be reprinted or distributed without the written permission of Breeze-Courier & Printing.

Software © 1998-2016 1up! Software, All Rights Reserved